Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2004, 7:04 PM MDT for Douglas County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 7:04 PM MDT (01:04 UTC)
- Expired
- Jul 5, 2004, 7:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:06 PM MDT | HAIL 0.75 | 2 N Greenland, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 060104 SVRBOU COC035-060130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 703 PM MDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 730 PM MDT * AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF GREENLAND...OR ABOUT 14 MILES SOUTH OF CASTLE ROCK...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GREENLAND AND LARKSPUR. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3931 10492 3914 10493 3913 10467 3932 10468 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 5, 2:15 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 215 PM MDT MON JUL 5 2004 .SHORT TERM...STG NWLY FLOW OVR DIST THIS AFTN. SUBSIDENCE PRVSLY OVR THE PLAINS EARLIER TDY IS NOW BEING REPLACED BY AN THERMALLY UNSTBL ATM THIS AFTN. CONVECTION ALREADY BEGINNING TO DVLP ACRS NRN HALF OF THE CWFA WITH THE JET SITTING TO THE NORTH IN WY. MSTR ALF ACRS THE PLAINS WAS DEPLETED BY THE SUBSIDENCE OF THIS MRNG...BUT HIR RH AT H5 IS ADVECTING INTO THE AREA FM THE WEST. THUS...XPCTG SOME TSTMS THRU THE EVENING HOURS FOR AREAS N OF I-70. MOST OF THE ACTIVITY WILL BE ACRS THE NRN ZONES WHERE A FEW SVR TSTMS PSBL. STORM MOTION SEEMS TO BE ELY AT 35 MPH...SO IT WL NOT TAKE MUCH TO SEE SOME SVR CRITIERIA WINDS FROM ANY TSTMS. ELY THIS EVENING...SFC CDFNT WL MOV INTO THE AREA WITH GOOD NELY FLOW DVLPG THRU THE EVENING. HWVR...LIFT FROM UPR SYSTEM WL MOV EWD INTO KS OVRNIGHT AND ATM WL DRY OUT ALF. THUS...MOST PCPN SHOULD END LT THIS EVENING EXCEPT IN THE FAR NORTHEAST CORNER WHERE A FEW STRAY STORMS MAY PERSIST LATE. TOMORROW SHOULD START OUT MSTLY SUNNY BUT COOL ACRS THE PLAINS WITH PERHAPS JUST A LTL ALTOSTRATUS NEAR THE FTHILLS. ATM WL BCM MARGINALLY UNSTBL IN THE AFTN ACRS THE FNT RANGE AND FTHILLS. ISOLD TSTMS WL BE POSSIBLE IN/NR THE HIR TRRN...BUT PLAINS SHUD BE TOO STBL TO SEE ANY PCPN. WL RMV POPS ACRS THE PLAINS. TEMPS WL BE COOL TUES WITH HIGHS ONLY IN THE MID/UPR 70S WHICH IS 10 DEGREES OR SO BLO NRML. .LONG TERM DISCUSSION...SEE A DRYING TREND WEDNESDAY THROUGH THURSDAY NIGHT WITH FLOW ALOFT WEAKENING AS A HIGH PRESSURE RIDGE PASSES OVER THE REGION. THERE MAY STILL BE ENOUGH LOW LEVEL MOISTURE AROUND...ESPLY OUT NEAR THE EASTERN BORDER FOR A FEW LATE DAY T-STORMS. LOW POPS IN CURRENT FORECAST LOOK GOOD. TEMPS DURING THE TWO DAY PERIOD ARE ALSO EXPECTED TO BE AROUND AVERAGE...UPPER 80S TO MID 90S ON THE PLAINS AND UPPER 60S TO LOWER 80S IN THE MTNS AND HIGH VALLEYS. FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE MOVING WELL EAST OF THE AREA BY SATURDAY AS ANOTHER RELATIVELY STRONG UPPER LOW AND ASSOCIATED TROUGH MEANDERS S/SEWRD ACROSS THE INTERMOUNTAIN REGION. THE COMBINED CIRCULATION AROUND HIGH PRESSURE OVER NRN MEXICO AND FLOW AROUND THE BASE OF THE WESTERN TROUGH POSITIONS THE STATE UNDER STRENGTHENING SWLY MID/UPPER LEVEL FLOW DURING THE PERIOD. ON FRIDAY GFS80 ALSO SHOWS A WEAK COLD FRONT SLIDING SOUTH ACROSS NERN COLORADO WHICH WOULD ACCOUNT FOR THE DIP IN TEMPS IN THE MOS GUIDANCE. AS POINTED OUT BY THE PREVIOUS SHIFT...IT/S TOO EARLY TO KNOW WITH ANY CERTAINTY IF THIS SOUTHWESTERLY FLOW WILL BE DRY... OR IF IT WILL TAP INTO THE DEEP LAYER OF TROPICAL MOISTURE OFF THE BAJA PENINSULA...THEREBY INCREASING THE CHANCE FOR THUNDERSTORMS ACROSS THE FCST AREA DURING THE WEEKEND AS ALLUDED TO BY THE LATEST GFS180 RUN. CLIMATOLOGY WOULD FAVOR THE DRIER/WARMER FLOW SCENARIO. HOWEVER WITH THE RELATIVELY WET AND ACTIVE WX OF THE PAST COUPLE OF WEEKS... WOULD NOT RULE OUT THE POSSIBILITY OF WETTER/SLIGHTLY COOLER WX FOR THE WEEKEND. MTNS AND HIGH VALLEYS WOULD TYPICALLY BENEFIT MOST WITH A MOIST SWLY FLOW AT MID/UPR LEVELS...ALTHOUGH AREAS EAST OF THE MTNS MAY ALSO SEE ENHANCED THUNDERSTORM ACTIVITY THIS WEEKEND SHOULD THE INFLUX OF LOW/MID-LEVEL MOISTURE FROM THE GULF OF MEXICO BE CORRECT AS PORTRAYED BY THE GFS. FOR NOW DO NOT HAVE ENOUGH CONFIDENCE IN THE MODELS TO RAISE THE 20 PERCENT POPS CURRENTLY IN THE FCST. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR NORTHEAST PLAINS UNTIL 0100Z...CO ZONES 48>51. && 046/BAKER
Hazardous weather outlook, Jul 5, 11:16 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1116 AM MDT MON JUL 05 2004 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1116 AM MDT MON JUL 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE FRONT RANGE AND THE PLAINS. A COLD FRONT WILL RACE THROUGH THE AREA TOWARD EVENING WHICH COULD PROVIDE THE FOCUS FOR CONVECTION TOWARD SUNSET. AT THIS TIME...IT APPEARS THE FAR NORTHEASTERN CORNER OF THE STATE HAS THE BEST CHANCE FOR THUNDERSTORMS. A FEW STORMS COULD BE SEVERE NEAR THE NEBRASKA BORDER THIS EVENING AS LOW LEVEL SHEAR WILL BE BEST IN THIS AREA. THE PRIMARY THREAT WILL BE LARGE HAIL TODAY ALONG WITH STRONG WINDS. THE THUNDERSTORM ACTIVITY WILL DIE OFF AN HOUR OR TWO AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AND WARMER CONDITIONS ARE EXPECTED WEDNESDAY THROUGH FRIDAY WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EXPECTED EACH DAY. THE CHANCE FOR THUNDERSTORMS MAY INCREASE THIS WEEKEND WITH SUBTROPICAL MOISTURE COMING UP FROM THE DESERT SOUTHWEST AND GULF OF MEXICO. HOWEVER...AT THIS TIME CONFIDENCE IN THIS RETURN TO WETTER CONDITIONS REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 5, 3:06 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 NW ATWOOD 40.59N 103.34W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0240 PM HAIL 8 SW STERLING 40.57N 103.32W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0240 PM HAIL 3 NNE LOVELAND 40.46N 105.05W
07/05/2004 0.75 INCH LARIMER CO AMATEUR RADIO
0240 PM HAIL 4 N LOVELAND 40.48N 105.07W
07/05/2004 0.75 INCH LARIMER CO TRAINED SPOTTER
&&
RAYLocal storm report, Jul 5, 3:10 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 NW ATWOOD 40.59N 103.34W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0240 PM HAIL 8 SW STERLING 40.57N 103.32W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0248 PM HAIL 3 NNE LOVELAND 40.42N 105.07W
07/05/2004 0.75 INCH LARIMER CO AMATEUR RADIO
0253 PM HAIL 4 N LOVELAND 40.48N 105.07W
07/05/2004 0.75 INCH LARIMER CO TRAINED SPOTTER
&&
RAYLocal storm report, Jul 5, 5:12 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 8 SW STERLING 40.57N 103.32W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0240 PM HAIL 5 NW ATWOOD 40.59N 103.34W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0248 PM HAIL 3 NNE LOVELAND 40.42N 105.07W
07/05/2004 0.75 INCH LARIMER CO AMATEUR RADIO
0253 PM HAIL 4 N LOVELAND 40.48N 105.07W
07/05/2004 0.75 INCH LARIMER CO TRAINED SPOTTER
0510 PM TSTM WND GST COPE 39.67N 102.85W
07/05/2004 80 MPH WASHINGTON CO LAW ENFORCEMENT
POWER OUT MAY BE LINES DOWNED
&&
RAYLocal storm report, Jul 5, 5:41 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 8 SW STERLING 40.57N 103.32W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0240 PM HAIL 5 NW ATWOOD 40.59N 103.34W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0248 PM HAIL 3 NNE LOVELAND 40.42N 105.07W
07/05/2004 0.75 INCH LARIMER CO AMATEUR RADIO
0253 PM HAIL 4 N LOVELAND 40.48N 105.07W
07/05/2004 0.75 INCH LARIMER CO TRAINED SPOTTER
0510 PM TSTM WND GST COPE 39.67N 102.85W
07/05/2004 80 MPH WASHINGTON CO LAW ENFORCEMENT
POWER OUT MAY BE LINES DOWNED
0539 PM HAIL 10 N PURCELL 40.77N 104.56W
07/05/2004 0.75 INCH WELD CO TRAINED SPOTTER
&&
RAYLocal storm report, Jul 5, 6:21 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 8 SW STERLING 40.57N 103.32W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0240 PM HAIL 5 NW ATWOOD 40.59N 103.34W
07/05/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0248 PM HAIL 3 NNE LOVELAND 40.42N 105.07W
07/05/2004 0.75 INCH LARIMER CO AMATEUR RADIO
0253 PM HAIL 4 N LOVELAND 40.48N 105.07W
07/05/2004 0.75 INCH LARIMER CO TRAINED SPOTTER
0510 PM TSTM WND GST COPE 39.67N 102.85W
07/05/2004 80 MPH WASHINGTON CO LAW ENFORCEMENT
POWER OUT MAY BE LINES DOWNED SEVERAL 18 INCH DIA TREES
KNOCKED DOWN
0539 PM HAIL 10 N PURCELL 40.77N 104.56W
07/05/2004 0.75 INCH WELD CO TRAINED SPOTTER
&&
RAYSpecial weather statement, Jul 5, 6:54 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 654 PM MDT MON JUL 05 2004 COZ048>051-060124- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 654 PM MDT MON JUL 05 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 541 THAT WAS IN AFFECT UNTIL 7 PM MDT FOR NORTHEAST PORTIONS OF COLORADO HAS EXPIRED... THE THREAT OF SEVERE WEATHER ACROSS THE NORTHEAST PLAINS OF COLORADO HAS ENDED.
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.